Heavy Rain, Madison
- When
- June 22, 6:00 AM CST to June 23, 6:00 AM CST
- Where
- Madison County, 0.69 mi N of Winterset
- Reported by
- CoCoRaHS
- Coordinates
- 41.340, -94.020
CoCoRaHS report of heavy rainfall of 2.11 inches over the last 24 hours.
Strong to severe storms and heavy rainfall moved up into Iowa from northern Missouri during the late afternoon and evening hours of the 22nd of June. Ahead of the storms, a warm front lifted into and through much of the state, bringing with it temperatures into the low to mid 80s and dew points in the low to mid 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Strong to severe storms and heavy rainfall moved up into Iowa from northern Missouri during the late afternoon and evening hours of the 22nd of June. Ahead of the storms, a warm front lifted into and through much of the state, bringing with it temperatures into the low to mid 80s and dew points in the low to mid 70s. Support for storms was decent with MUCAPE values of 2000+ J/kg reaching roughly the Interstate 80 corridor, effective bulk shear in the 30 to 40 kt range, and strong low level moisture transport boosting precipitable water values in excess of 1.5 to 1.75 inches.
All in all, a handful of severe storm reports (hail and wind) were seen as storms moved into the state from the south and eventually transitioned more into a rain threat that came to fruition over the eastern half of the Des Moines metro. A number of heavy rainfall amounts in excess of 2 to 4 inches were received, producing multiple flash flooding reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 22, 4:44 AM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 544 AM CDT Sat Jun 22 2019 .DISCUSSION.../Today through Friday/ Issued at 356 AM CDT Sat Jun 22 2019 Convective complex which developed in northern Missouri and far southern Iowa late last evening has moved east as the low level jet veered overnight. In the wake of the convection, ample low level moisture is trapped underneath the frontal inversion with widespread low ceilings across central Iowa. The clouds will likely linger for a good portion of the day as the inversion remain in place for much of the area. The exception will be in the far south to southwest where the front may slip into the state allowing for some clearing. With a few storms having formed recently just south of the border, will let the flash flood watch continue until 7AM, but it should be able to be dropped at that point. Have dropped highs slightly give the widespread clouds expected today but should insolation increase more than expected, temperatures will need to be raised. 850MB flow will increase from the south today into this evening as moisture advection strengthens. Models are indicating surfaced based CAPE values rising to around 3500-4000 J/KG in southern Iowa by this afternoon as the warm front pushes north. Given proximity of weak surface low near KOMA by early evening along with a warm front extending eastward, there appears to be sufficient shear for storm organization. Storms are likely to develop by late afternoon to early evening as the CAP erodes near the surface low and first cells are likely in the southwest. Given somewhat favorable low level profiles and strong instability, some of the initial cells are likely to be supercellular with all threats possible. The convection will likely transition quickly from any discrete cells into a linear feature moving east northeast across the state during the evening with wind and hail threat. The convective threat will persist overnight as the front approaches from the west and moisture transport persist into the state. A flash flood watch may also be needed tonight in portions of the forecast area although given the somewhat progressive nature of convection, the threat may be relatively isolated. The threat of storms/rainfall persists into Sunday and Sunday night as the upper low moves northeast across the state. There are varying solutions on progression of the low with NAM and CAMS somewhat faster with slower movement from GFS and Euro. The blends have broadened out the window of precipitation threat during this time and have gone this route. Much of Monday into early Tuesday should be dry with brief cooling into Monday before warm advection begins late Monday into early Tuesday. Another weak boundary slips into the state by then with the next threat of storms late Tuesday afternoon into the evening. Upper ridging will then slowly build into the central United States with warming temperatures throughout the rest of the forecast. Highs by late in the week will be approaching 90 with humidity kicking in as well. This should push heat indicies toward 100 degrees by late in the week. && .AVIATION.../For the 12Z TAFS through 12Z Sunday morning/ Issued at 544 AM CDT Sat Jun 22 2019 Low MVFR ceilings will continue through much of the day with low stratus persisting. Surface flow will be easterly as a warm front approaches from the south. Showers and thunderstorms will be likely tonight with continued MVFR conditions in most locations with IFR conditions in and around thunderstorms. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT this morning for IAZ092>097. && DISCUSSION...Cogil AVIATION...Cogil
Hazardous Weather Outlook National Weather Service Des Moines IA 439 AM CDT Sat Jun 22 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-231100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 439 AM CDT Sat Jun 22 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few thunderstorms will be possible in southern and western Iowa during the day with the main threat from heavy rain. By late afternoon into tonight, thunderstorms will become likely with a slight risk of severe thunderstorms across all of central Iowa. Damaging winds and large hail will be the main threat, however a tornado or two is possible when the storms first develop. Heavy rainfall leading to localized flash flooding also remains possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances persist into Sunday evening across central Iowa. The main concern will be from heavy rainfall. There will be an additional threat for thunderstorms later Tuesday into Tuesday night. The threat of severe weather will be determined as the event approaches. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later today into tonight.
The Des Moines radar (KDMX), 50 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
16 heavy rain, 8 flash flood, 4 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
CoCoRaHS report of heavy rainfall of 2.11 inches over the last 24 hours.
Des Moines International Airport ASOS recorded heavy rainfall of 2.48 inches over the last 24 hours.
CoCoRaHS report of heavy rainfall of 2.06 inches over the last 24 hours.
CoCoRaHS report of heavy rainfall of 2.32 inches over the last 24 hours.
Public report of heavy rainfall of 3.72 inches over the last 24 hours.
CoCoRaHS report of heavy rainfall of 2.37 inches over the last 24 hours.
CoCoRaHS report of heavy rainfall of 2.19 inches over the last 24 hours.
CoCoRaHS report of heavy rainfall of 2.35 inches over the last 24 hours.
Ankeny Regional Airport AWOS recorded heavy rainfall of 2.06 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.10 inches over the last 24 hours.
Emergency management relayed public report of nickel sized hail.
Trained spotter reported 2 inches of rain in about 30 minutes. The rain begin about 7pm.
Trained spotter reported 60 mph winds and dime sized hail.
Trained spotter reported hail that lasted about 5 minutes, with largest stones the size of quarters.
Trained spotter reported estimated 60 mph winds and pea sized hail.
KCCI relayed social media report of 4.50 inches of heavy rainfall so far. Beginning time estimated from radar.
Trained spotter reported heavy rainfall of about 3.80 inches. Beginning time estimated from radar.
Trained spotter reported heavy rainfall of 4.75 inches overnight. Beginning and ending times estimated from radar.
Public reported heavy rainfall of 4.60 inches so far today. Beginning time estimated from radar.
Broadcast media relayed heavy rainfall of 2.39 inches in one hour.
Dispatch reported that a tree landed on a car, and nearby another tree was down in the street with some power lines down as well.
A tree was down at the Iowa State Fairgrounds, it fell on a part of a building.
Lightning struck a tree and the tree fell on a deck and car in Ankeny.
Emergency manager reported assisting a motorist whose car stalled near Martin Luther King Jr Parkway and Douglas Ave.
Trained spotter reported water at least 6 inches deep flowing across SW 9th just north of McKinley Ave. The water was half way up on some vehicles tires.
Public reported water at least 6 inches deep over the intersection of East 3rd and Walnut St in the East Village.
Emergency manager reported multiple water rescues from motorists whose cars stalled out in ponded water in parts of the city of Des Moines.
Iowa DOT reported Highway 163/East University Ave flooded out just east of I-235 where the railroad goes over the road. A car was stalled out at this location from the water.
Iowa DOT reported calls stalled out near the intersection of Euclid and Delaware Ave from high water.
Public reported the road impassable due to water.
Law enforcement reported 5 vehicles stranded and assistance needed to get people out of the water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832569, 832570, 832571, 832572, 832573, 832575, 832577, 832579, 832581, 832582, 832531, 832534, 832532, 832533, 832535, 832564, 832551, 832568, 832562, 832554, 835202, 835203, 835201, 832536, 832539, 832553, 832557, 832563, 832565, 832566, 832567.